NAPLEX Question of the Week: Drug Interactions

Assessment of drug interactions is a crucial part of a pharmacist’s role. Even more important is management of these drug interactions to mitigate harm to the patient.
NAPLEX Question of the Week: Drug Interactions
Like

Share this post

Choose a social network to share with, or copy the shortened URL to share elsewhere

This is a representation of how your post may appear on social media. The actual post will vary between social networks

GR is a 44 yo M with a PMH of atrial fibrillation, diabetes mellitus, and seizure disorder admitted for altered mental status likely secondary to pyelonephritis. Urine and blood cultures result with ESBL Klebsiella pneumoniae and meropenem is initiated. 

Ht: 5’11”, Wt: 140 kg

Home meds: Eliquis 5 mg daily, Pioglitazone 30 mg daily, Valproic acid 500 mg BID, Diltiazem 120 mg XR daily

Meropenem can reduce the efficacy of which of the following medications?  


A. Eliquis

B. Pioglitazone

C. Valproic Acid

D. Diltiazem  






Answer & Rationale: The correct answer is C. Valproic Acid. Carbapenems are known to reduce the concentration of valproic acid in plasma which can lead to an increased risk of breakthrough seizures. It is advised to use an alternative antiepileptic agent for the duration of carbapenem use and for 1-2 weeks following discontinuation if an alternative antibiotic cannot be used. The interaction cannot be overcome by increasing the dose of valproic acid. In this instance adding something like Keppra or Dilantin is appropriate as carbapenems are the drugs of choice for bloodstream infections caused by ESBL producing K. pneumoniae.

Create a Free MyAccess Profile

AccessMedicine Network is the place to keep up on new releases for the Access products, get short form didactic content, read up on practice impacting highlights, and watch video featuring authors of your favorite books in medicine. Create a MyAccess profile and follow our contributors to stay informed via email updates.